Colorado, 2009Tornado and Hail in Colorado, August 8, 2009
August 8, 2009 · NWS BOU · 29 events in 7 counties and zones
Severe thunderstorms broke out across the Northeast Plains of Colorado. The hardest hit areas were in Morgan, Logan and Weld Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms broke out across the Northeast Plains of Colorado. The hardest hit areas were in Morgan, Logan and Weld Counties. Hail up to softball size was reported in Morgan County, while hail up to golfball size occurred in Logan and Weld Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 1:48 AM MST, 11 hours 12 minutes earlier.
Area forecast discussion, Aug 8, 1:48 AM MST, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
248 AM MDT SAT AUG 8 2009
.SHORT TERM...FAIRLY DECENT SW FLOW ALOFT WILL BE OVER THE AREA THRU
TONIGHT AS AN UPPER LEVEL TROUGH SLOWLY ADVANCES EASTWARD ACROSS THE
NRN AND CNTRL ROCKIES. MEANWHILE A CDFNT WILL BE NR THE WYOMING
BORDER BY 12Z AND THEN MOVE SOUTHWARD ACROSS MOST OF NERN CO BY 18Z
BEFORE POSSIBLY STALLING OVER THE PALMER DIVIDE. EVENTUALLY DEEPER
LOW LEVEL MOISTURE WILL ADVECT INTO NERN CO LATER THIS AFTN AND
EVENING BEHIND FNT SETTING THE STAGE FOR TSTM DEVELOPMENT THIS
EVENING FROM THE FOOTHILLS EASTWARD ONTO THE PLAINS. NAM SHOWS
FAVORABLE QG ASCENT MOVING ACROSS THE AREA TONIGHT ALONG WITH SOME
MID LEVEL COOLING WHICH WILL ENHANCE TSTM DEVELOPMENT ALONG AN NORTH
OF FNTLY BNDRY. ENE LOW LEVEL FLOW COMBINED WITH 35-40 KTS OF SWLY
MID LVL FLOW WILL PROVIDE FAVORABLE ENVIORNMENT FOR A FEW SVR TSTMS
AND POSSIBLE A BRIEF TORNADO OR TWO AS WELL THIS EVENING. MEANWHILE
WITH PRECPITABLE WATER VALUES FCST TO INCREASE TO AROUND AN INCH
LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE. THIS PATTERN LOOKS
SOMEWHAT SIMILAR TO WHAT OCCURRED ON JULY 20TH EXCEPT THAT FLOW
ALOFT IS SWLY RATHER THAN NWLY. TEMPERATURES TODAY WILL BE COOLER
BEHIND THE FNT EXCEPT SOUTH OF FNTL BNDRY OVER SERN ELBERT AND
LINCOLN COUNTIES WHERE READINGS MAY BE SIMILAR TO FRI. FOR TONIGHT
TSTM ACTIVITY MAY LINGER PAST MIDNIGHT OVER NERN CO AS QG ASCENT AND
WAA PTRN CONTINUE OVER THE AREA NORTH OF FNTL BNDRY WHICH MAY ALLOW
FOR SOME VERY HEAVY RAIN AMOUNTS IN A FEW SPOTS IF CONVECTION TRAINS
OVER THE SAME AREAS.
.LONG TERM...SAW NO NEED TO MAKE ANY CHANGES TO THE FORECAST PACKAGE
THIS TIME AROUND. ON SUNDAY THE TAIL END OF THE NORTHERN ROCKIES
SHORT WAVE TROUGH WILL BE OVER THE AREA ALONG WITH A LOW LEVEL
AIRMASS THAT MIGHT BE MOIST AND UNSTABLE BEHIND A FRONTAL SURGE THAT
MOVES INTO THE REGION SATURDAY EVENING. THE UPPER JET WILL ALSO BE
OVER NORTHERN COLORADO AND POINTS NORTHWARD. SPC HAS PLACED THE
NORTHEAST COLORADO PLAINS IN SLIGHT RISK FOR SUNDAY. HOWEVER...THE
GFS AND NAM SOUNDINGS FOR SUNDAY AFTERNOON PAINT VASTLY DIFFERENT
PICTURES CONCERNING WHAT THE MOISTURE AND INSTABILITY PROFILE LOOKS
LIKE. FOLLOWING THE NAM/S SOLUTION WOULD LEAD TO QUITE OF
CONVECTIVE ACTIVITY SUNDAY AFTERNOON. A LOT IS GOING TO DEPEND ON
SHAT TRANSPIRES SATURDAY EVENING...SO FOR NOW AM STICKING WITH 10-20
PERCENT POPS SUNDAY AFTERNOON...WHICH IS QUITE CLOSE TO
CLIMATOLOGY. THE REST OF THE WEEK FEATURES VERY LITTLE CHANGE AS
THE UPPER TROUGH MOVES OFF TO THE NORTH AND THE SOUTHERN U.S. UPPER
RIDGING GRADUALLY STRENGTHENS AND BUILDS WESTWARD. WEAK FLOW AROUND
THE UPPER RIDGE WILL LIKELY BECOME FAIRLY MOIST OVER TIME IN A LATE
SUMMER MONSOON-LIKE PATTERN. THE SUMMER HAS BEEN FAIRLY MOIST UP TO
THIS POINT...AND NOW DOESN/T SEEM TO BE THE TIME FOR THAT TO
CHANGE. A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE
ABOUT ALL THAT CAN BE FORECAST. TEMPERATURES WILL ALSO BE AROUND TO
SLIGHTLY WARMER THAN NORMAL.
&&
.AVIATION...A CDFNT WILL MOVE INTO THE AREA AROUND 15Z WITH WINDS
BECOMING MORE NNE. BY THIS AFTN APPEARS THE FNTL BNDRY WILL STALL
OVER THE PALMER DIVIDE WITH LOW LEVEL FLOW ENE. LOW LEVEL MOISTURE
WILL GRADUALLY INCREASE THRU THE AFTN INTO THE EVENING HOURS WITH
SCT TSTMS DEVELOPING AFT 00Z. BASED ON THE SHEAR PROFILE SOME OF
THE STORMS COULD BE SEVERE AND PRODUCE VERY HEAVY RAIN. SO COULD
SEE BRIEF PERIOD OF MVFR/IFR CONDITIONS IF STORMS MOVE OVER THE
AIRPORTS. LATE TONIGHT COULD SEE SOME STRATUS DEVELOP TOWARD
SUNRISE WITH MVFR CONDTIONS POSSIBLE DUE TO LOW CEILINGS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
RPK/KDRBY
Hazardous weather outlook, Aug 8, 9:47 AM MST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SAT AUG 08 2009
COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SAT AUG 08 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE
FOOTHILLS...PALMER DIVIDE AND ADJACENT PLAINS LATER THIS
AFTERNOON...THEN SPREAD ACROSS THE REST OF NORTHEAST COLORADO THIS
EVENING. THE STORMS WILL BECOME MORE NUMEROUS THIS EVENING...WHILE A
FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
A COLD FRONT MOVED SOUTHWARD ACROSS NORTHEAST COLORADO THIS MORNING
WHICH HELPED TO REPLENISH LOW LEVEL MOISTURE LEVELS ACROSS THE
PLAINS. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE ACROSS THE REGION
THIS EVENING WHICH WILL ENHANCE THUNDERSTORM DEVELOPMENT. WEST OF
THE CONTINENTAL DIVIDE...THE AIRMASS IS MUCH DRIER...WITH ONLY
ISOLATED STORMS THIS EVENING WITH GUSTY WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE LINGERING OVER NORTHEAST COLORADO ON SUNDAY AFTERNOON WILL
COMBINE WITH DAYTIME HEATING...AND A WEAK UPPER LEVEL DISTURBANCE
MOVING OVER THE STATE...TO PRODUCE SOME STRONG THUNDERSTORMS ON THE
PLAINS IN THE AFTERNOON AND EARLY EVENING. THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO PRODUCE HAIL AND GUSTY WINDS...BUT MAY ALSO BE
SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL.
WARM TEMPERATURES AND A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ARE ALSO EXPECTED TO CONTINUE THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE FRONT RANGE AND PLAINS
AFTER 4 PM.
ENTREKIN/COOPER
Event by event
27 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Lightning, Denver
- When
- August 8, 1:00 PM MST
- Where
- Denver County, Denver
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.730, -104.930
Lightning struck a very large tree in southwest Denver. The tree fell on fences and knocked down power lines.
Hail, Larimer
- When
- August 8, 5:47 PM MST
- Where
- Larimer County, 1.74 mi NE of Loveland
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.420, -105.050
Hail, Grand
- When
- August 8, 6:43 PM MST
- Where
- Grand County, 3 mi NW of Kremmling
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.101, -106.420
Hail, Weld
- When
- August 8, 7:04 PM MST
- Where
- Weld County, Severance
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.520, -104.850
Hail, Weld
- When
- August 8, 7:04 PM MST
- Where
- Weld County, 4.28 mi NNE of Keota
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -104.050
Hail, Boulder
- When
- August 8, 7:42 PM MST
- Where
- Boulder County, 0.53 mi W of Longmont
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.170, -105.110
Tornado, Weld
- When
- August 8, 8:02 PM MST
- Where
- Weld County, 6.91 mi S of Kaufman
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Official NWS Observations
- Coordinates
- 40.680, -103.830
A small tornado touched down but did no damage.
Hail, Logan
- When
- August 8, 8:07 PM MST
- Where
- Logan County, 9.91 mi W of Peetz
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.970, -103.290
Hail, Weld
- When
- August 8, 8:10 PM MST
- Where
- Weld County, 6.33 mi E of Platteville Arpt
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.220, -104.630
Hail, Logan
- When
- August 8, 8:25 PM MST
- Where
- Logan County, 1.73 mi NW of Peetz
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.990, -103.120
Hail, Logan
- When
- August 8, 8:30 PM MST
- Where
- Logan County, 1.25 mi WSW of Peetz
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -103.120
Hail, Morgan
- When
- August 8, 9:10 PM MST
- Where
- Morgan County, 2.76 mi N of Wiggins
- Measured
- 2.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.270, -104.070
Hail, Morgan
- When
- August 8, 9:10 PM MST
- Where
- Morgan County, 2.64 mi W of Vallery
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.230, -104.020
Hail, Morgan
- When
- August 8, 9:10 PM MST
- Where
- Morgan County, 3.35 mi SE of Orchard
- Measured
- 4.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.300, -104.070
Hail, Morgan
- When
- August 8, 9:11 PM MST
- Where
- Morgan County, 3.18 mi NNW of Vallery
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -104.000
Hail, Morgan
- When
- August 8, 9:14 PM MST
- Where
- Morgan County, 3.49 mi S of Goodrich
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -104.060
Hail, Morgan
- When
- August 8, 9:25 PM MST
- Where
- Morgan County, 0.53 mi W of Ft Morgan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.250, -103.810
Hail, Morgan
- When
- August 8, 9:25 PM MST
- Where
- Morgan County, 0.87 mi NE of Narrows
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -103.890
Hail, Morgan
- When
- August 8, 9:29 PM MST
- Where
- Morgan County, 4.15 mi N of Dodd
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -103.700
Hail, Morgan
- When
- August 8, 9:34 PM MST
- Where
- Morgan County, 2.63 mi E of Ft Morgan Arpt
- Measured
- 4.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -103.750
Large hail, up to grapefruit size, damaged corn crops. Most of the crop damage occurred north of State Highway 34 to Morgan County U, and along State Highway 144, east of State Highway 39. Damage to homes and vehicles was also reported. Minor damage was also reported at the Fort Morgan Golf Course.
Hail, Morgan
- When
- August 8, 10:04 PM MST
- Where
- Morgan County, 2.32 mi SSW of Balzac
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.390, -103.470
Hail, Weld
- When
- August 8, 10:06 PM MST
- Where
- Weld County, 3.75 mi W of Evans
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.390, -104.750
Hail, Weld
- When
- August 8, 10:20 PM MST
- Where
- Weld County, 4.26 mi W of Greeley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -104.760
Hail, Weld
- When
- August 8, 10:20 PM MST
- Where
- Weld County, 3.16 mi W of Greeley
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.420, -104.740
Hail, Weld
- When
- August 8, 10:26 PM MST
- Where
- Weld County, 2.21 mi WNW of Greeley
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -104.720
Hail, Weld
- When
- August 8, 10:32 PM MST
- Where
- Weld County, 2.21 mi WNW of Greeley
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -104.720
Large hail broke out skylights in several recreational vehicles at an RV and trailer park in Greeley. Vehicles in several car dealerships in Greeley were damaged as well. The combination of heavy rain and hail also caused extensive street flooding. City Hall in Greeley reported minor flooding. Several basements were also flooded.
Hail, Weld
- When
- August 8, 10:38 PM MST
- Where
- Weld County, 4.26 mi W of Greeley
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -104.760
Hail, Logan
- When
- August 8, 11:03 PM MST
- Where
- Logan County, 6.24 mi S of Fleming
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -102.840
Hail, Logan
- When
- August 8, 11:07 PM MST
- Where
- Logan County, 7.62 mi S of Fleming
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.570, -102.820
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, August 8, 20091 death · 1 injured · 1 event
- Tornado and Hail in Minnesota, August 8, 2009$1.0 million · EF1 · 8 events
- Tornadoes and Damaging Winds in Wisconsin, August 8, 2009$625,000 · EF1 · 6 events
- Hail and Damaging Wind in South Dakota, August 8, 2009$211,000 · 4 in hail · 21 events
- Flash Flooding and Flooding in Wisconsin, August 8, 2009$168,000 · 13 events
- Hail and Damaging Winds in South Dakota, August 8, 2009$150,000 · 1 in hail · 4 events
- Heat in Missouri, August 8 to 9, 20097 injured · 2 events
- Lightning Strike in Wisconsin, August 8, 2009$75,000 · 1 event
- Flash Flooding and Hail in Minnesota, August 8, 20092.5 in hail · 22 events
- Lightning Strikes in Michigan, August 8, 2009$20,000 · 2 events
- Hail and Damaging Wind in Nebraska, August 8, 20092.75 in hail · 13 events
- Damaging Wind in Wisconsin, August 8, 20091 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192577, 192419, 192581, 192420, 192424, 192423, 192433, 192422, 192421, 192425, 192426, 192427, 192428, 192429, 192430, 192431, 192432, 192434, 192435, 192436, 192437, 192438, 192439, 192440, 192441, 192442, 192443, 192458, 192459.